Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Drug interactions with statins are linked to muscle pain

By News team

Medicines that interact with the metabolism of statins and cause muscle pain may play a role in why patients stop taking the lipid-lowering drugs, suggests new research published in the Journal of Clinical Lipidology (online, 11 November).

The findings were based on a survey of 10,000 current and former statin users carried out by researchers from Oregon State University (OSU) .

They found that 29 per cent of patients reported a “muscle-related” side effect and 62 per cent said the muscle pain was the main reason they stopped taking statins. They said “many” of those who stopped taking statins were also taking, on average, three other medicines that interfered with statin metabolism.

The researchers concluded that taking medicines that interfere with the metabolism of statins almost doubles the chances that the patient will stop taking the lipid-lowering drug because of muscle pain side effects.    

"We've known for some time of many medications that can interact with statins, but only now is it becoming clear that this is a significant contributor to the side effects, and often the reason some patients stop taking statins," said Matt Ito, a professor at the OSU College of Pharmacy and president of the National Lipid Association, which funded the study.

“This issue is something physicians, pharmacists and patients all need to be more aware of," he said.

He suggested that rather than stopping the statins patients could change dosages, use drugs that do not cause interactions or take different types of statins.

Advertisement

Citation: The Pharmaceutical JournalURI: 11131055

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save

Supplementary images

  • Man with calf pain (Aliced/Dreamstime.com)

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free newsletters.